Foreign body granuloma formation secondary to silicone injection
Published Web Locationhttps://doi.org/10.5070/D37jx780xv
Foreign body granuloma formation secondary to silicone injection1. University of Miami Miller School of Medicine, Department of Dermatology and Cutaneous Surgery
Elissa M Schwartzfarb1, Juan Martin Hametti MD2, Paolo Romanelli MD1, Carlos Ricotti MD1
Dermatology Online Journal 14 (7): 20
2. Universidad del Salvador Facultad de Medicina Argentina. email@example.com
Injectable silicone has been used extensively over the last 40 years for soft tissue augmentation. Although considered biologically inert, this material has been implicated in a variety of adverse reactions including granulomas, disfiguring nodules, and lymphedema, sometimes with latent periods of decades. Often these complications are a result of the use of industrial grade products injected by unlicensed or unskilled practitioners. Here we report a case of foreign body granuloma in the thigh secondary to silicone injection in the buttocks. Initially the patient did not disclose a cosmetic contouring procedure administered by a nonprofessional nine months earlier, making diagnosis difficult. We remind clinicians to include foreign body granulomas in the differential diagnosis of apparent cellulitis and to question patients about the use of injectable fillers.
The use of injectable silicone for cosmetic purposes is becoming increasingly popular. The rise in nonprofessional use of questionably pure silicone may increase the incidence of granulomatous inflammatory complications. We present one case of foreign body granuloma formation following injection of silicone into the buttocks by a nonprofessional .
A 40-year-old otherwise healthy Hispanic woman was referred to our dermatology clinic for evaluation of a 4-month history of "recurrent cellulitis" of the right lower extremity. During this interval she was hospitalized twice for administration of intravenous antibiotics, which she claims to have temporarily improved the skin changes and associated pain. She attributed the lesion to trauma to her right leg weeks before these recurrent episodes had begun. After detailed questioning and specifically asking her if she had any cosmetic procedures or injections to the area, she reported having a series of liquid silicone injections in the buttocks performed by a nonprofessional for cosmetic contouring approximately 9 months prior to presentation. In this patient, medical grade silicone was purportedly used, but its administration by a nonprofessional raises a question of credibility.
|Figure 1||Figure 2|
|Figures 1 & 2. Right thigh: multiple erythematous, indurated and tender plaques|
On physical exam, multiple large erythematous, tender and indurated plaques were appreciated over the right thigh and buttocks (Figs. 1 & 2). There was no lymphadenopathy. Tissue cultures performed were negative for atypical mycobacteria, bacteria and fungus. Lower extremity duplex dopplers were negative for deep venous thrombosis and radiograph of the right lower extremity was normal. Pathology was consistent with a foreign body granuloma formation secondary to silicone. Dilated vacuoles of variable size were present throughout the subcutaneous tissues, surrounded by a granulomatous lymphohistiocytic infiltrate (Figs. 3 & 4). The patient was initially treated with prednisone 30 mg daily and minocycline with improvement of induration and pain. Once prednisone was tapered to 2.5 mg per day the patient returned to clinic with increasing pain and induration in the right thigh.
The incidence of granuloma formation in patients injected with medical grade silicone is relatively low, although some reports have suggested they may occur in up to 20 percent of patients receiving injections. Granulomatous reactions may occur from 3 weeks to 20 years after injection and can be severely debilitating, adversely affecting quality of life .
Granuloma formation has been attributed to a natural host response to wall off exogenous substances too large to be ingested by macrophages . Trauma and infection have been reported prior to silicone granuloma formation and they have been thought to be triggers for the formation of foreign body granulomas . Migration of injected material has also been reported and was noted in our patient as the migration from buttocks to inner and posterior thigh.
With an increase in cosmetic procedures being performed by nonprofessionals, foreign body reactions may become more commonly encountered in clinical settings. In South Florida, we frequently see such reactions. The patient's hesitancy to reveal the unlicensed silicone injections led to a delay in diagnosis, hospital admission, extensive testing, and intravenous antibiotic therapy. Because a latent period is common, it is possible that patients may not initially remember previous procedures. It is important for the physician to consider foreign body reactions in the face of cellulitis non-responsive to appropriate antibiotic therapy.
References1. Chasan PE. The history of injectable silicone fluids for soft-tissue augmentation. Plast Reconstr Surg. 2007 Dec;120(7):2034-40; discussion 2041-3. PubMed
2. Rapaport MJ, Vinnik C, Zarem H. Injectable silicone: cause of facial nodules, cellulitis, ulceration, and migration. Aesthetic Plast Surg. 1996;20:267-76. PubMed
3. Bigatà X, Ribera M, Bielsa I, Ferrándiz C. Adverse granulomatous reaction after cosmetic dermal silicone injection. Dermatol Surg. 2001;27:198-200. PubMed
© 2008 Dermatology Online Journal